Colorado, 2023

Tornadoes and Hail in Colorado, May 26, 2023

May 26, 2023 · NWS BOU · 18 events in 9 counties and zones

Severe thunderstorms produced large hail and strong winds as they moved across northern part of the Denver metro area. The hail ranged from nickel to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and strong winds as they moved across northern part of the Denver metro area. The hail ranged from nickel to ping pong ball size. A brief wind gust to 60 mph was observed in Morgan County. In addition, two weak tornadoes touched down in Morgan and Washington counties. No damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 26, 11:00 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, May 26, 11:00 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1200 PM MDT Fri May 26 2023

.UPDATE...
Issued at 1120 AM MDT Fri May 26 2023

Satellite imagery shows that the fog/low stratus from this
morning has mostly eroded out. Heating has brough Cu development
across the eastern plains, with the exception of the cooler river
valley. More importantly, there is already convection popping over
the high country, a little earlier than anticipated. Plains
remained a little capped off still this morning with DEN ACARS
soundings displaying a mid-level cap. Will need a couple more
degrees of warming to help erode that out which should be no
problem since clouds have cleared. Other than adjusting the
precipitation probability grids to better reflect this earlier
intitiation of convection over the high country, no other changes
needed to the previous forecast. Some question in when storms will
initiate over the urban corridor/plains given activity to the
west. CAMs were clearly a bit delayed and orginally had storms
initiating after 1 PM. With warming temperatures, this could end
up slightly earlier. Still large hail and wind threat with any
severe storms today, with storm type starting more clustered with
upscale growth further east onto the east plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 336 AM MDT Fri May 26 2023

A busy week of weather will be capped off with another active day
across northern and northeastern Colorado. Satellite this morning
shows an unorganized cluster of convection in far southwestern
Nebraska, with an MCS diving across eastern New Mexico and
northwestern Texas. Across our CWA, it's mostly quiet, though
we've seen a gradual increase in stratus/fog across the plains
over the past few hours underneath some scattered high cloud
cover. Patchy fog is expected across most of the plains this
morning, but this should quickly burn off through the mid-morning
hours as the sun rises.

Our attention then turns to another day of strong to severe
storms. The broad trough axis across the Western US is expected to
shift slightly to the east, bringing marginally better flow aloft
into the region, while a weak shortwave should aid in storm
development during the afternoon. At the surface, models maintain
surface dew points in the upper 40s to mid 50s across the
region... leading to MLCAPE values of 1200-2000 J/kg. Though 0-6km
bulk shear will be relatively similar to yesterday, there is a
notable increase in 400-200mb flow (closer to 35-45kt). As a
result, modeled hodographs also appear more favorable for
sustained/marginal supercells, with even some subtle clockwise
curvature at times. Assuming that guidance is producing a
reasonable thermodynamic/kinematic environment (which is
admittedly somewhat optimistic), initial convection over the lower
foothills and urban corridor would carry both a hail and wind
threat, before evolving into an outflow driven wind threat (given
high DCAPEs and expected upscale growth) as it progresses into the
eastern plains. It wouldn't be surprising if the current SPC
"Slight" risk area is shifted a bit further west with the morning
update.

Thunderstorms should gradually shift east through the late
afternoon and evening hours, though a few showers may linger
across the metro. Additional patchy fog and stratus will be
possible again late tonight into Saturday morning, though this
will likely be dependent on the convective evolution earlier in
the night.

.LONG TERM...(Saturday through Thursday)
Issued at 336 AM MDT Fri May 26 2023

A blocking upper level high will remain over the Great Lakes region
through Sun as weak broad upper level trough continues over the wrn
US.  A piece of energy from this trough will move from the Great
Basin across WY on Sat.  At the sfc, a lee trough will remain over
ern CO with mainly southerly low level flow.  MLCAPE across the
plains will be in the 1000-1500 j/kg with SSW mid level flow around
25 kts.  Overall, there will remain the potential for a few svr
storms across the plains Sat aftn and evening.  Otherwise will see
sct storms across the rest of the area.

On Sun, the flow aloft, will become more westerly as the sfc lee
trough remains over ern CO. At this time, the best MLCAPE will
probably focus over the far nern plains where values from
1500-2000 j/kg will be present. Although mid level winds will be
somewhat weaker, still can't rule a few svr storms where the
deeper MLCAPE will be. Elsewhere will keep in a chc of tstms,
although activity over the higher terrain, may end up being more
isold to wdly sct. Highs both Sat and Sun will be slightly above
seasonal normals.

Looking ahead to Mon and Tue, the blocking upper level high over
the Great Lakes may weaken some and shift a bit further east.
Meanwhile an upper level low will redevelop over California with a
flat upper level ridge building across the area. This will lead
to weak flow aloft. Meanwhile, there will be decent instability
both days which will lead to a chc of slow moving storms.
Temperatures will remain above seasonal levels.

By the middle of next week, the upper level low over California is
fcst to move slowly ENE into the Great Basin as an upper level ridge
builds across the central and ern US.  Overall, will continue to
have enough instability for sct slow moving tstms both days during
the aftn and evening hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1159 AM MDT Fri May 26 2023

Light winds still at the terminals late this morning. SE flow will
increase early this afternoon at APA and DEN with gusts 20-25 kts.
Main impact for today with be the thunderstorms this afternoon.
Still looking at the 20-02z timeframe for seeing any nearby or
passing thunderstorm activity and their impacts. Lightning, hail,
and gusty outflow winds may accompany the stronger to severe
storms. A few higher brief gusts are also possible ( < 35kts).
Stronger storms may be accompanied by periods of lowering
ceilings/visibility. Can't rule out low stratus/fog developing
again after 06z. This will depend on the environment post-storms,
so there is still some uncertainty is the chances/timing. Similar
Saturday with strong S/SSE winds developing at APA and DEN and
afternoon scattered showers and thunderstorms.

&&

.HYDROLOGY...
Issued at 336 AM MDT Fri May 26 2023

A limited threat of burn area flash flooding will persist today
with another round of afternoon thunderstorms expected. Better
instability is anticipated, but this should be offset by slightly
drier conditions and quicker storm motions. Still, any organized
cluster of storms that develops across the high country could
produce heavy enough rainfall rates for some impacts to the major
burn areas.

There will be a chance of aftn and early evening thunderstorms in
the burn scars through Monday with a limited threat of flash
flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Mensch
SHORT TERM...Hiris
LONG TERM...RPK
AVIATION...Mensch
HYDROLOGY...Hiris/RPK
Hazardous weather outlook, May 26, 9:50 AM MST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Fri May 26 2023

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Fri May 26 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening. A
few of these storms may be strong to severe across the I-25
corridor and eastern plains, with large hail and damaging winds
as the main threats. A limited threat of burn area flash flooding
is also forecast today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An active weather pattern will continue through the weekend, with
afternoon showers and thunderstorms likely. A few strong to
severe storms are possible across the plains each afternoon. Heavy
rain will also be possible with some threat of burn area flash
flood flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early
evening.

In the hours before

Special weather statement, May 26, 11:08 AM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
1208 PM MDT Fri May 26 2023

COZ033-034-261900-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1208 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of east central Grand
and northwestern Boulder Counties through 100 PM MDT...

At 1207 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Arapahoe Peak, or 47 miles northwest of Denver,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arapahoe Peak, Mt Audubon and Allenspark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4008 10583 4008 10582 4009 10580 4009 10582
      4013 10580 4009 10573 4011 10571 4011 10574
      4014 10579 4023 10574 4022 10556 4020 10559
      4021 10555 4017 10553 4017 10550 4000 10565
      4001 10578 4003 10582 4001 10583 4002 10586
TIME...MOT...LOC 1807Z 217DEG 15KT 4008 10571

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJK
Special weather statement, May 26, 12:44 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
144 PM MDT Fri May 26 2023

COZ036-262030-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
144 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of southeastern Gilpin,
southeastern Clear Creek and northwestern Jefferson Counties through
230 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brookvale, or 25 miles west of Denver, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evergreen, Idaho Springs, Kittredge, Indian Hills, White Ranch Open
Space, Aspen Park, Brookvale, Bergen Park and Floyd Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Colorado.

&&

LAT...LON 3953 10537 3959 10541 3960 10546 3958 10549
      3960 10550 3966 10550 3967 10547 3964 10544
      3965 10543 3967 10544 3966 10541 3967 10540
      3968 10546 3972 10544 3972 10550 3971 10549
      3971 10551 3977 10551 3983 10526 3952 10524
TIME...MOT...LOC 1944Z 254DEG 11KT 3965 10541

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RODRIGUEZ

The radar

The Denver radar (KFTG), 42 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Denver

When
May 26, 1:25 PM MST
Where
Denver County, 7.16 mi NW of Denver
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -105.040

Hail, Denver

When
May 26, 1:25 PM MST
Where
Denver County, 4.73 mi WNW of Denver
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.760, -105.010

Hail, Jefferson

When
May 26, 1:25 PM MST
Where
Jefferson County, 1.27 mi ENE of Pleasant View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -105.150

Hail, Adams

When
May 26, 1:26 PM MST
Where
Adams County, 0.53 mi E of Federal Hgt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.870, -105.010

Hail, Denver

When
May 26, 1:28 PM MST
Where
Denver County, 7.25 mi WNW of Denver
Measured
0.75 in hail
Reported by
Public
Coordinates
39.780, -105.050

Hail, Denver

When
May 26, 1:29 PM MST
Where
Denver County, 7.16 mi NW of Denver
Measured
1.5 in hail
Reported by
Public
Coordinates
39.790, -105.040

Hail, Denver

When
May 26, 1:29 PM MST
Where
Denver County, 4.26 mi WNW of Denver
Measured
1.25 in hail
Reported by
Public
Coordinates
39.760, -105.000

Hail, Jefferson

When
May 26, 1:32 PM MST
Where
Jefferson County, 3.47 mi WNW of Arvada
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.140

Hail, Boulder

When
May 26, 1:34 PM MST
Where
Boulder County, 0.87 mi NW of Longmont
Measured
0.88 in hail
Reported by
Public
Coordinates
40.180, -105.110

Hail, Boulder

When
May 26, 1:35 PM MST
Where
Boulder County, 2.61 mi NE of Longmont
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.200, -105.070

Hail, Broomfield

When
May 26, 1:35 PM MST
Where
Broomfield County, Broomfield
Measured
0.88 in hail
Reported by
Public
Coordinates
39.920, -105.070

Hail, Adams

When
May 26, 1:42 PM MST
Where
Adams County, 1.74 mi NW of Federal Hgt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -105.040

Hail, Adams

When
May 26, 1:45 PM MST
Where
Adams County, 1.48 mi NNE of Federal Hgt
Measured
1 in hail
Reported by
Public
Coordinates
39.890, -105.010

Hail, Weld

When
May 26, 1:51 PM MST
Where
Weld County, 3.17 mi W of Frederick
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.100, -104.990

Hail, Arapahoe

When
May 26, 1:55 PM MST
Where
Arapahoe County, 2.11 mi SE of Smoky Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.590, -104.770

Thunderstorm Wind, Morgan

When
May 26, 3:28 PM MST
Where
Morgan County, 2.52 mi WNW of Wiggins
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.250, -104.110

Tornado, Morgan

When
May 26, 3:53 PM MST to 3:54 PM MST
Where
Morgan County, 1.26 mi WNW of Snyder
Rating
EFU
Path length
0.01 mi
Path width
25 yd
Reported by
State Official
Coordinates
40.330, -103.600

A tornado touched down in an open field. No damage was observed.

Tornado, Washington

When
May 26, 5:44 PM MST to 5:45 PM MST
Where
Washington County, 5.92 mi SSW of Elba
Rating
EFU
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.840, -103.220

A tornado touched down in an open field. No damage was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101355, 1101356, 1101362, 1101354, 1101369, 1101353, 1101361, 1101368, 1101367, 1101363, 1101366, 1101359, 1101358, 1101365, 1101364, 1101370, 1101371, 1101372.